Funnel Cloud, Carroll
- When
- July 28, 5:15 PM CST
- Where
- Carroll County, 1.69 mi WNW of Lidderdale
- Reported by
- Social Media
- Coordinates
- 42.140, -94.810
Media reported a funnel cloud via their social media page. This is a delayed report.
A funnel cloud was reported northeast of Carroll, IA in association with a weak updraft. The overall environment was underwhelming with general MUCAPE values under 1000 J/kg and no notable effective shear or low level helicity registering in analyses.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A funnel cloud was reported northeast of Carroll, IA in association with a weak updraft. The overall environment was underwhelming with general MUCAPE values under 1000 J/kg and no notable effective shear or low level helicity registering in analyses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 28, 1:53 PM CST, 3 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 253 PM CDT Fri Jul 28 2017 .SHORT TERM.../Tonight through Saturday/ Issued at 252 PM CDT Fri Jul 28 2017 Large area of high pressure continues to settle south today from Ontario and into the western Great lakes/Wisconsin area. Very dry air is settling into Iowa from the northeast as this occurs. The impacts of the drier air arriving could be seen early today on visible satellite with cumulus developing along and west of Interstate 35. Flatter cumulus has since developed east during afternoon heating. A few high level showers have entered far western Iowa along a region of theta-e advection. While a few light showers/sprinkles may be occurring in that region, this activity should continue to diminish as it meets the drier air moving into from the northeast. Tonight will be cool with lows generally in the upper 50s to low 60s. Patchy thin fog may develop but should not create any impacts. Light east/southeast flow will continue on Saturday as the area of high pressure settles further south into southern Wisconsin. Overall will be an outstanding summer days with highs in the upper 70s to lower 80s. .LONG TERM.../Saturday night through Friday/ Issued at 252 PM CDT Fri Jul 28 2017 The area of high pressure will be the primary weather feature through at least Monday and this will lead to a status quo in the forecast through then. Some moisture and energy does reach the mid Missouri Valley late Sunday and Monday and may lead to precipitation in far western Iowa then, however, the forecast area is expected to remain dry through this time with high pressure in place. The area of high pressure will begin to move east and will lead to warm advection and warmer/more seasonal highs Tuesday. A strong short wave is expected to move through on Wednesday. An attendant cold front will move through the state during this time. The combination will bring the next chance for precipitation. At this time, the precipitation looks to be more scattered and not significant. A long wave trough will settle into the Mississippi and Ohio valley regions following the short wave passage. This will allow for cooler Canadian air to drive south into the area. Current forecast highs in the upper 70s to mid 80s for Thursday may be optimistic though should the dry conditions continue it is possible for super adiabatic lapse rates to develop and aid in warming. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1221 PM CDT Fri Jul 28 2017 VFR conditions are expected through the forecast period. Scattered cumulus around 4 kft through this afternoon and may reform on Saturday. Very localized fog possible tonight. Light winds will persist and will generally be less than 10 kts. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 310 PM CDT Fri Jul 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-292015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 310 PM CDT Fri Jul 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered non severe thunderstorms are possible Wednesday. Isolated thunderstorms may occur Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Des Moines radar (KDMX), 101 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 funnel cloud. Local standard time, as filed.
Media reported a funnel cloud via their social media page. This is a delayed report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713974.